Warning over laughing gas sales in bars
PUBLISHED: 14:00 17 August 2012
NORTH Somerset Council is cracking down on the illegal sale of a drug that can cause brain damage.
Nitrous oxide – otherwise known as laughing gas – can be legally possessed, but needs a medical licence to be dispensed to people.
The substance, which is handed out in balloons, was sold at an event at the Sugar Room in Weston in July but the council is now warning bars about its dangers.
The bar’s owner has confirmed to the Mercury the event was not organised by the Sugar Room and was instead staged by an external promoter, who sold the substance.
A spokesman for North Somerset said: “Our licensing officers have spoken to the licensee concerned and the matter has been dealt with.
“As a follow-up, we will be writing to licensees pointing out that it is an offence for them to supply nitrous oxide on their premises for the purpose of inhalation.
“The letter will also highlight the health risks associated with nitrous oxide and will remind licensees of their health and safety responsibilities.”
Avon and Somerset Police’s drug strategy manager Paul Bunt, said: “To people using laughing gas it may seem very minor, because they’re literally just having a laugh and it lasts for just a few seconds.
“But it can cause brain damage. The problem is, when it’s taken regularly it can cause damage and we would strongly advise against trying it.
“From a policing point of view, if we come across anyone supplying nitrous oxide they will be arrested, as they would for supplying any other drug.
“At the end of the day, it’s an effective painkiller when used in the right way, but when used in the wrong way it will cause you medical problems.
“You do, in the UK, still get 20 to 30 deaths per year from inhalants, which include substances such as glue and nitrous oxide.”
A spokesman for the Health Protection Agency said: “Nitrous oxide is a colourless anaesthetic gas used safely in hospitals and the food industry.
“The health effects of nitrous oxide depend on the concentration and nature of use and the individual’s response to the gas.
“Short term exposure may cause irritation to the respiratory tract and deliberate misuse can cause asphyxia (oxygen deficiency) with headache, nausea and vomiting, dizziness and impact on the central nervous system, convulsions, hypertension and cardiac dysrhythmias (an irregular heartbeat).”
If you value what this story gives you, please consider supporting the Weston Mercury. Click the link in the orange box above for details.